Let me ask you a question…

Do you know what you would do if you have a patient who was unconscious from high blood sugar?

We spend so much time in nursing school talking about LOW blood sugar. That’s easy…give sugar…and STAT!

So today I’m not leaving until you are CONFIDENT that you can take care of a patient with high blood sugar. Deal? Deal!

How’s that for a loving kick in the pants? 😉

So we are going to talk about the specific case of diabetic ketoacidosis (otherwise known as “DKA”).

Pathophysiology:

DKA occurs when a patient with diabetes (most often Type 1, but it can also happen with Type 2) does not make enough insulin to move glucose (sugar) into the cells, and it builds up in the blood stream.

Think about it as sticky blood because there is wayyy too much glucose.

And because your cells are not getting any glucose to use as energy, your body needs to break down fat to use as energy instead.

Now I know what you’re thinking…Fat breakdown? #heckyes I could use a little fat breakdown myself. That’s not a problem! 

Well not so fast there, Scooter…because too much fat breakdown can lead to serious complications.

When fats are broken down by the body, they are turned into ketones and ketoacids (hence the name “Diabetic KETOACIDosis.”) This buildup of ketoacids causes the body to become, you guessed it, more acidic, which leads to metabolic acidosis.

Doesn’t sound so good now, huh? Bummer I know!

So in the case of DKA, the glucose levels keep rising because there is not enough insulin to move it into the cells. And fats keep getting broken down to supply the body with energy, leading to a buildup of ketoacids.

Ontop of that, your liver and kidneys keep trying to make glucose because your cells are telling them that they’re starving! (They think they’re being helpful!)

This all leads to super high levels of glucose in the blood and a lot of ketoacids, causing metabolic acidosis.

Causes:

DKA is most often caused by illness, infection and stress in patients with diabetes. This is because the hormones released during these times (glucocorticoids) increase glucose levels in the body.

Also, during illness, infection and stress patients are less likely to take their insulin as prescribed. It’s a double-whammy. The body is making more and more glucose, and there isn’t any insulin to move it into the cells.

Symptoms:

The 3 P’s are the most common symptoms of DKA. These are polyuria (increased urine output), polydipsia (excessive thirst), and polyphagia (excessive hunger). These three symptoms make sense when you think about it. If you have too much glucose in your body and your blood is highly concentrated, your kidneys are going to try to get rid of the excess glucose. So you will urinate. A LOT.

You will also be extremely thirsty because your body will try to dilute the sugar with water. You will be really hungry too because your cells are deprived of their best energy source, glucose! Even though it’s in the blood, your body is unable to use it, so it sends signals to your brain to eat…and eat…and eat.

Weight loss occurs because of all the fat breakdown (#stillnotworthit). Dehydration occurs because the blood is filled with glucose and there isn’t enough water to compensate, especially because of the excessive urine output (polyuria). Vomiting and abdominal pain occur mostly because of an increase in potassium outside of the cells (extracellular potassium).

Fruity breath may also occur as the ketones are broken down into acetone, which smells fruity.

Kussmaul’s respirations may occur as well. These are fast and deep respirations.

Try to breathe really deeply, really fast. Go ahead, try it. I’ll wait…

Okay, now stop.

Feel light-headed, huh? That’s because your body was getting rid of a lot of carbon dioxide (CO2). Because DKA causes metabolic acidosis (too much acid (ketoacids) causes a decrease in blood pH), the body compensates by blowing off as much carbon dioxide (an acid) as possible to raise the pH of the blood again. It’s trying to get rid of as much acid as possible.

Nursing Interventions:

The nursing interventions for DKA revolve around fixing the problem (lack of insulin) and rapidly rehydrating the patient. In order to do this, IV insulin and IV fluids (0.9% or 0.45% normal saline) are given. IV is the best route for these interventions because it works the fastest.

IV potassium is also given because of the severe loss of total body potassium from the excessive urination.

There is a large potassium shift during DKA. There is an initial spike in potassium levels as potassium moves out of the cells, but it is lost through the urine due to polyuria. So in DKA, there is an extracellular increase in potassium but a decrease in the overall body potassium.

Due to these large shifts in potassium levels, the patient should always be on a heart monitor, because both high and low potassium can cause life threatening cardiac arrhythmias.

You’ll also want to monitor urine output, hydration status, and blood glucose levels (CBG or lab draw). Checking these things will tell you if the interventions are working.

Once blood glucose levels drop to around 300mg/dL (this number varies depending on your clinical site, so be sure to check what yours is) glucose should be added to the IV fluids (dextrose containing IV fluid)

CRITICAL POINTS:

You must, must, MUST watch for hypokalemia. Insulin will move potassium from the extracellular space back into the cells and quickly reduce the potassium level in the blood (serum potassium level). This can lead to life threatening cardiac arrhythmias.

You will also need to watch for increased intracranial pressure. When glucose levels fall in the body, water moves into the cerebral spinal fluid (CSF) and the brain in order to maintain homeostasis.

Patient Education:

Once DKA is under control, it is super important that you educate your patients on how to prevent it in the future. Who wants to go through all of those symptoms again? I bet your patient doesn’t.

So instruct your patients to always take their medications as prescribed (insulins and oral hypoglycemics) and teach them how to do it (what each medication is for, how much to take, when to take it, common side effects, and what to do if an adverse reaction occurs).

Teach them how to check their blood glucose and urine ketones as prescribed.

And tell them what to do if they become sick. Instruct them to maintain their insulin schedule, drink 8oz of fluid every hour, and keep eating as much as possible or drink something with carbohydrates.

They also need to know when to go to the emergency room. Typically, doctors will recommend they go to the emergency room if their blood glucose is less than 60 or greater than 250 mg/dL for 2 readings, they have a moderate or large amount of urine ketones, or they have severe diarrhea, trouble breathing, feel sleepy or their mind feels foggy.

Wow! Are you still with me?

I know that’s a lot to remember right now. So thankfully we have a FREE DKA study guide for you!

Submit your name and email below to claim your free study guide!

Print it out and take it to lecture, or bring it to clinical to rock it in the real world.

You’re going to be a stinkin’ AWESOME nurse!